Different people have different reactions to the same medication. The drug that induces a rash in one person, might not affect another at all. However, that doesn’t mean that the person with the rash necessarily has an allergy to that drug. All medicines potentially have side effects, but only about 5% to 10% of adverse reactions are allergy-related. Both allergic and non-allergic reactions can vary from mild to life-threatening.
It is essential to take all medicines exactly as prescribed. If you suspect that you are allergic to a medication you have been given, or if you experience any worrying side effects, speak to your doctor about it. Of course, if your symptoms are severe, seek immediate medical attention.
You need medical attention straight away if you suspect an allergic reaction to any medication. An allergic reaction will only happen on a second exposure to a substance. On the first exposure, the body forms antibodies and memory lymphocyte cells for the antigen that will come into play on the next exposure. However, medicines often contain a multitude of substances, including dyes, that could result in allergic reactions. In this case a person would have an allergic reaction on the first administration of a drug. For example, if someone develops an allergy to a red dye, he or she will be allergic to any new drug that contains that dye. It’s important to realize that a drug allergy is different from an intolerance. A drug intolerance is usually a milder reaction, not involving the immune system, and it does not depend on prior exposure. A perceived allergy to aspirin is usually actually an intolerance.
If you are allergic to an ingredient in a medicine, your body identifies that ingredient as threat. Your immune system responds by creating antibodies called Immunoglobulin E (IgE). This process is known as sensitization, and the next time your body encounters the drug it will remember it and release these antibodies. The IgE antibodies cause your cells to release chemicals such as histamine, resulting in the allergic reaction, which can involve the sinuses, throat, lungs, nose, ears, stomach lining, or skin. The period between taking the medication and the reaction can range from a few hours to two weeks.
Anaphylaxis is an extreme allergic reaction to a medication, and symptoms include swelling of the face or throat, vomiting, wheezing and difficulty breathing, light-headedness, and shock. Usually, anaphylactic reactions occur quickly ̶ within an hour of taking the medicine, but sometimes they can start after several hours. Anaphylaxis is life-threatening, so immediate medical attention should be sought. While antibiotics are the most common trigger of anaphylaxis, studies show chemotherapy drugs and monoclonal antibodies can also induce anaphylaxis.
Other life-threatening drug reactions badly affect the skin. In a complication called Steven-Johnson Syndrome, blisters develop in a drug rash, which lead to the erosion of the surface areas of your mouth, lips, eyes, and genital region. In toxic epidermal necrolysis, the top layer of your skin detaches, and sepsis can set in. In both cases, you should seek medical attention immediately. These reactions are often associated with drugs for epilepsy (seizures) and gout.
Factors that can predispose you to having a drug allergy include genetics (although a family reaction to a specific drug doesn’t increase the odds of you reacting to that same drug), body size, body chemistry and an underlying disease. Also, being allergic to one medicine means you are more likely to be allergic to another, unrelated medicine.
Non-allergic reactions to drugs may vary, depending on the type of medication in question. Chemotherapy often leads to vomiting and hair loss. Intravenous dyes used in imaging tools such as x-rays can lead to itching, flushing, or a drop in blood pressure. Some types of antibiotics irritate the intestines, resulting in stomach cramps and diarrhea. Angiotension-converting enzyme inhibitors, used to control high blood pressure, can induce a cough or swelling of the face or tongue.
Some people display sensitivity to non-steroidal anti-inflammatory drugs such as aspirin, ibuprofen. These can make them wheeze or cough, or give them hives, a stuffy nose, or itchy and swollen eyes. In rare cases ̶ for example, among asthmatics and people with nasal polyps ̶ severe reactions can result in shock.
Be sure to tell your doctors about any adverse reaction you have to a medicine. Also give them a list of any medication you are currently taking, and highlight any you have had a reaction to in the past.
If you’ve previously had reactions to different medications, or if you experience a serious reaction when taking a current medication, our allergists will be able to diagnose the problem and work with you to devise a plan to protect you.